Illinois, 2007

Damaging Winds in Illinois, August 24, 2007

August 24, 2007 · NWS ILX · 9 events in 6 counties and zones

Strong to severe thunderstorms developed along and ahead of an outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$244,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong to severe thunderstorms developed along and ahead of an outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 2:25 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 24, 2:25 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT FRI AUG 24 2007

.DISCUSSION...
ISSUED 325 PM CDT FRI AUG 24 2007

FORECAST CONCERN IS RISK OF SEVERE STORMS INTO THIS EVENING AND
FLOOD WATCH NORTH OF LINCOLN THROUGH TONIGHT. 12Z SHORT RANGE MODELS
ARE IN FAIR AGREEMENT THROUGH THIS WEEKEND AS COLD FRONT SLIDES SE
THROUGH CENTRAL IL TONIGHT AND SE IL SAT MORNING. HIGH PRESSURE
MOVING INTO THE GREAT LAKES BY SAT NIGHT AND SUNDAY TO RETURN DRY
AND COOLER/LESS HUMID AIR TO CENTRAL/SE IL. NEXT COLD FRONT TO SLIDE
INTO IL TUE NIGHT AND WED BRINGING NEXT CHANCE OF CONVECTION.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
RADAR MOSAIC SHOWS DEVELOPING LINE OF STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS FROM NW INDIANA JUST WEST OF CHAMPAIGN AND ACROSS
CENTRAL MO NE TO THE ST LOUIS METRO AREA. ISOLATED THUNDERSTORMS
ALSO IN SE IL WHILE ISOLATED SHOWERS NW OF THE IL RIVER. 20Z/3 PM
SURFACE MAP SHOWS A COLD FRONT FROM SE PARTS OF WI/IA INTO EASTERN
KS WITH 1010 MB LOW PRESSURE OVER FAR SE NEBRASKA. OUTFLOW BOUNDARY
WAS JUST NORTH OF I-72 IN CENTRAL IL. TEMPS RANGE FROM THE UPPER 70S
FROM THE IL RIVER NW WHERE MORE CLOUD COVER AND 90S FROM I-72 SOUTH
WHERE MORE SUNSHINE TODAY WITH LAWRENCEVILLE SIZZLING AT 101F...
THEIR 5TH DAY THIS MONTH AT OR ABOVE 100F. HUMID WITH DEWPOINTS IN
THE UPPER 60S AND LOWER 70S. HEAT INDEX FROM 100 TO 105F SOUTH OF
I-72.

INCREASED POPS TO CATEGORICAL 80% THIS EVENING ACROSS CENTRAL IL
THEN LIKELY OVERNIGHT. STILL A GOOD CHANCE OF CONVECTION TONIGHT IN
SE IL SE OF I-70 TOWARD LAWRENCEVILLE. LOTS OF SHORT WAVES AND UPPER
LEVEL ENERGY ALONG FRONTAL BOUNDARY AS IT MOVES SE INTO CENTRAL IL
TONIGHT TOWARD NW IL THIS EVENING AND COLLIDES WITH VERY UNSTABLE
AIR MASS ESPECIALLY SE OF THE IL RIVER WHERE SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 8 PM. CAPES AS HIGH AS 2000 TO 3000 J/KG EAST
OF I-55 WITH HIGHEST AXIS OF INSTABILITY RUNNING FROM DANVILLE AND
CHAMPAIGN SW TO TAYLORVILLE AND SHELYVILLE. THESE AREAS WILL LIKELY
HAVE BEST CHANCE OF SEVERE STORMS WITH DAMAGING WIND GUSTS AND
POSSIBLE LARGE HAIL THROUGH EARLY EVENING AS SQUALL LINE DEVELOPS
AND MOVES EASTWARD. COLD FRONT TO MOVE TOWARD I-72 BY DAYBREAK SAT
AND TO LAWRENCEVILLE BY 18Z/SAT. PRECIPITABLE WATER VALUES FROM 1.5
TO 2 INCHES IN TROPICAL AIR MASS. HEAVY QPF LIKELY ACROSS CENTRAL IL
THIS EVENING WITH HALF TO 1 INCH AND LOCAL 1 TO 2 INCH AMOUNTS.
AREAS FROM PEORIA NORTH HAVE LOWER FLASH FLOOD GUIDANCE VALUES FROM
RECENT HEAVY RAINS AND WILL CONTINUE FLOOD WATCH FROM FULTON...
TAZEWELL AND MCLEAN COUNTIES NORTH THROUGH TONIGHT. CONVECTION
SHOULD DIMINISH OVERNIGHT WITH HEAVY QPF SHIFTING NE AND SOUTH OF
CENTRAL IL.

INCREASED CONVECION CHANCES SAT WITH CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS AS COLD FRONT MOVING THROUGH SLOWER PLUS HAVING SOME
LINGERING MOISTURE AND WEAK SHORT WAVES IN UPPER LEVEL TROF MOVING
INTO THE MIDWEST. HIGHS TO RANGE FROM LOWER 80S FROM I-74 NORTH AND
UPPER 80S SE OF I-70. DEWPOINTS IN THE MID TO UPPER 60S SO STILL
RATHER HUMID YET. LINGERED A SLIGHT CHANCE OF CONVECTION IN SE IL
EARLY SAT EVENING. THEN DRY...COOLER AND LESS HUMID AIR FILTERS INTO
THE AREA SAT NIGHT AND SUNDAY AS WEAK HIGH PRESSURE NEAR THE MT/ND
AND CANADIAN BORDER SETTLES INTO THE GREAT LAKES. MORE SUNSHINE
SUNDAY WITH HIGHS IN THE 80S AND LOWER DEWPOINTS IN THE LOWER 60S.

HIGH PRESSURE SHIFTS EAST OF IL INTO NEW ENGLAND MON WITH RETURN SSW
FLOW DEVELOPING AND STARTING TO BRING BACK WARMER AND A BIT MORE
HUMID AIR. HIGHS MON IN THE UPPER 80S AND LOWER 90S.

LONG TERM...TUESDAY THROUGH FRIDAY

HIGH PRESSURE SHIFTS CLOSE ENOUGH TO IL TO KEEP IT DRY TUE.
HOTTER AND MORE HUMID WITH HIGH TEMPS IN THE LOW TO MID 90S AND
DEWPOINTS IN THE UPPER 60S. TUE WILL BE THE HOTTEST DAY NEXT WEEK.
AFTER THAT...NORTHERN STREAM WAVE BRINGS NEXT COLD FRONT INTO THE
MIDWEST TUESDAY NIGHT INTO WEDNESDAY. EXTENDED/ENSEMBLE MODELS ARE
IN GOOD AGREEMENT WITH FRONTAL PASSAGE ON WEDNESDAY. DRY AND COOLER
WEATHER FOLLOWS THIS FRONT THU/FRI AS CANADIAN HIGH PRESSURE DROPS
DOWN INTO THE GREAT LAKES REGION. HIGHS IN THE UPPER 70S AND LOWER
80S WITH LOWS IN THE UPPER 50S AND LOWER 60S WHICH IS NEAR OR
SLIGHTLY COOLER THAN NORMAL.

HUETTL

&&

.AVIATION...
ISSUED 1242 PM CDT FRI AUG 24 2007

18Z TAFS REFLECT THE NEW SEVERE WATCH AND THE ORIGINAL MODERATE
RISK AREA FROM SPC. INCREASED THE WIND GUST WITH STORMS AS THEY
PASS THIS AFTERNOON AND EVENING WITH EXPECTED STORM LINE. POSSIBLE
LOWER CIGS OVERNIGHT AS THE FRONT MOVES THROUGH AND SHIFTS THE
WINDS TO THE WEST AND THEN NORTHWEST.

GOETSCH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, Aug 24, 2:31 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT FRI AUG 24 2007

ILZ027>031-036-251100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
331 PM CDT FRI AUG 24 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT...AS
A COLD FRONT DROPS SOUTHEAST INTO THE AREA. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN ADDITION...
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS. FLASH FLOODING WILL REMAIN A POSSIBILITY
THROUGH TONIGHT...DUE TO THE VERY HEAVY RAINS ON ALREADY SATURATED
GROUND. THERE MAY BE SEVERAL ROUNDS OF STORMS...BEGINNING THIS
AFTERNOON...AND CONTINUING THIS EVENING. RIVER FLOODING IS ALSO
EXPECTED ON THE ILLINOIS RIVER...FROM HENRY TO BEARDSTOWN...DUE TO
THE HEAVY RAIN THAT FELL LAST NIGHT ACROSS NORTHERN ILLINOIS. WITH
ADDITIONAL HEAVY RAIN POSSIBLE THROUGH TONIGHT...MODERATE FLOODING
IS NOW FORECAST THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL END BY EARLY SATURDAY MORNING...AS THE COLD FRONT
PUSHES SOUTH OF THE AREA.

THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY NIGHT AND
WEDNESDAY...AS THE NEXT FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ037-038-251100-
MCLEAN-TAZEWELL-
331 PM CDT FRI AUG 24 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

...MODERATE RISK OF SEVERE STORMS THIS AFTERNOON...

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT...AS
A COLD FRONT DROPS SOUTHEAST INTO THE AREA. THERE IS A MODERATE
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN ADDITION...
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS. FLASH FLOODING WILL REMAIN A POSSIBILITY
THROUGH TONIGHT...DUE TO THE VERY HEAVY RAINS ON ALREADY SATURATED
GROUND. THERE MAY BE SEVERAL ROUNDS OF STORMS...BEGINNING THIS
AFTERNOON...AND CONTINUING THIS EVENING. RIVER FLOODING IS ALSO
EXPECTED ON THE ILLINOIS RIVER...FROM HENRY TO BEARDSTOWN...DUE TO
THE HEAVY RAIN THAT FELL LAST NIGHT ACROSS NORTHERN ILLINOIS. WITH
ADDITIONAL HEAVY RAIN POSSIBLE THROUGH TONIGHT...MODERATE FLOODING
IS NOW FORECAST THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL END BY EARLY SATURDAY MORNING...AS THE COLD FRONT
PUSHES SOUTH OF THE AREA.

THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY NIGHT AND
WEDNESDAY...AS THE NEXT FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY THIS EVENING.

ILZ040-251100-
SCHUYLER-
331 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

...MODERATE RISK OF SEVERE STORMS LATER THIS AFTERNOON...

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT...AS
A COLD FRONT DROPS SOUTHEAST INTO THE AREA. THERE IS A MODERATE
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN ADDITION...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS. THERE MAY BE SEVERAL ROUNDS OF
STORMS...BEGINNING THIS AFTERNOON...AND CONTINUING THIS EVENING.
RIVER FLOODING IS ALSO EXPECTED ON THE ILLINOIS RIVER...FROM
HENRY TO BEARDSTOWN...DUE TO THE HEAVY RAIN THAT FELL LAST NIGHT
ACROSS NORTHERN ILLINOIS. WITH ADDITIONAL HEAVY RAIN POSSIBLE
THROUGH TONIGHT...MODERATE FLOODING IS NOW FORECAST THROUGH THE
WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL END AROUND MIDDAY SATURDAY...AS THE COLD FRONT
PUSHES SOUTH OF THE AREA. THE STORMS ON SATURDAY SHOULD REMAIN
BELOW SEVERE LEVELS.

THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY NIGHT AND
WEDNESDAY...AS THE NEXT FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY THIS EVENING.

ILZ041-047-251100-
CASS-MASON-
331 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

...MODERATE RISK OF SEVERE STORMS LATER THIS AFTERNOON...

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT...AS
A COLD FRONT DROPS SOUTHEAST INTO THE AREA. THERE IS A MODERATE
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN ADDITION...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS. THERE MAY BE SEVERAL ROUNDS OF
STORMS...BEGINNING THIS AFTERNOON...AND CONTINUING THIS EVENING.
RIVER FLOODING IS ALSO EXPECTED ON THE ILLINOIS RIVER...FROM HENRY
TO BEARDSTOWN...DUE TO THE HEAVY RAIN THAT FELL LAST NIGHT ACROSS
NORTHERN ILLINOIS. WITH ADDITIONAL HEAVY RAIN POSSIBLE THROUGH
TONIGHT...MODERATE FLOODING IS NOW FORECAST THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL END AROUND MIDDAY SATURDAY...AS THE COLD FRONT
PUSHES SOUTH OF THE AREA. THE STORMS ON SATURDAY SHOULD REMAIN
BELOW SEVERE LEVELS.

THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY NIGHT AND
WEDNESDAY...AS THE NEXT FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

ILZ042>046-048>057-061>063-066>068-071>073-251100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
331 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

...MODERATE RISK OF SEVERE STORMS LATER THIS AFTERNOON...

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT...AS
A COLD FRONT DROPS SOUTHEAST INTO THE AREA. THERE IS A MODERATE
RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. IN ADDITION...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS. THERE MAY BE SEVERAL ROUNDS OF
STORMS...BEGINNING THIS AFTERNOON...AND CONTINUING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL END AROUND MIDDAY SATURDAY...AS THE COLD FRONT
PUSHES SOUTH OF THE AREA. THE STORMS ON SATURDAY SHOULD REMAIN
BELOW SEVERE LEVELS.

THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY NIGHT AND
WEDNESDAY...AS THE NEXT FRONTAL BOUNDARY ARRIVES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

GOETSCH

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
August 24, 2:51 PM CST
Where
Champaign County, 0.5 mi N of Urbana
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.107, -88.200

A few shingles torn from roofs and tree branches were blown down.|

Thunderstorm Wind, Effingham

When
August 24, 3:40 PM CST
Where
Effingham County, Edgewood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -88.650

Tree limbs were blown down.

Thunderstorm Wind, Clay

When
August 24, 3:50 PM CST to 3:55 PM CST
Where
Clay County, 1 mi W of Hord to 0.5 mi ENE of Hord
Measured
61 kt (70 mph) estimated gust
Property damage
$170,000
Reported by
Emergency Manager
Coordinates
38.880, -88.539

A swath of damaging winds went through the town of Hord. 26 homes received minor damage. 20 outbuildings were damaged and 6 were destroyed. 2 businesses had minor damage. 10 utility poles were destroyed. Numerous trees and tree limbs were blown down and several corn fields were flattened.

Thunderstorm Wind, Clay

When
August 24, 3:50 PM CST to 3:55 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A few trees, tree limbs, and power lines were blown down. Some roofing material was torn off a building downtown.

Thunderstorm Wind, Clay

When
August 24, 3:57 PM CST
Where
Clay County, Bible Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.870, -88.450

Trees, power poles and power lines were blown down.|

Thunderstorm Wind, Effingham

When
August 24, 4:05 PM CST
Where
Effingham County, Dieterich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -88.370

A power pole was snapped.

Thunderstorm Wind, Jasper

When
August 24, 4:10 PM CST to 4:22 PM CST
Where
Jasper County, Wheeler to Newton
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$26,000
Reported by
Law Enforcement
Coordinates
39.050, -88.320

Numerous trees, tree limbs, and power lines were blown down. A man was injured by a falling tree limb in Wheeler. Shingles and tin were blown off a roof in Newton. A semi trailer was blown over between Wheeler and Newton.

Thunderstorm Wind, Cumberland

When
August 24, 4:15 PM CST to 4:30 PM CST
Where
Cumberland County, Neoga to Greenup
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.320, -88.450

Numerous trees, tree limbs and power lines were blown down between Neoga, Toledo, and Greenup.

Thunderstorm Wind, Crawford

When
August 24, 4:40 PM CST
Where
Crawford County, 2 mi N of Annapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.179, -87.820

A tree was blown down.|

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56330, 56331, 56332, 56338, 56333, 56334, 56335, 56336, 56337.